Why is it that Tylenol is commonly mixed with a narcotic painkiller in a single tablet, as in Vicodin, but we never hear of aspirin being used the same way? Are aspirin and opiates antagonistic, or is it something about the potential for abuse?
AFAIK, there is no antagonism nor added abuse potential in combining aspirin with a narcotic. In fact, before Percocet (Oxycocet, et al) became so popular, Percodan was quite the rage.
I think the reason that aspirin is seldom combined with narcotics has to do only with aspirin’s effect on the stomach, on platelets (promotes bleeding), and tendency to cause “dyspepsia” (heartburn, vague upper abdo discomfort). Acetaminophen causes none of this, at least to an appreciable degree.
I meant to be explicit and say that Percocet = acetaminophen + oxycodone and Percodan = oxycodone + aspirin.
Around 15 years ago I remember Codeine available mixed with either aspirin or acetaminophen. When the aspirin form was no longer available, I heard from a drug rep that aspirin mixes had a higher potential for abuse. (You can ingest more aspirin than acetaminophen). Drug reps do not have the greatest reputation for truth, so this is a WAG.
It’s mildly accurate. One can die of aspirin toxicity, but it is easier to die of acetaminophen toxicity. And usually without the warning symptoms that come with aspirin toxicity.
(Common first sign of aspirin toxicity: vertigo and ringing in the ears. An often effective treatment; stop taking it!
Common first sign of acetaminophen toxicity: Coma or maybe death. Treatment: Get a new liver, or get buried).
I’m allergic to asprin and non-steriodial anti-inflamatory drugs, so the Tylenol combos are all I can take. I wish I could take NASAIDs!
Tylenol was marketed as an alternative to aspirin, safe for children to use. (Children aren’t supposed to take aspirin because of the risk of Reye’s syndrome.)
FTR, Excedrin is a combination of aspirin and acetaminophen. It’s the only thing that works on my migraines.
Related question: Why aren’t there any prescription drugs that combine hydrocodone or oxycodone with ibuprofen?
I’ve had a lot of aches and pains that Tylenol simply couldn’t touch, but that Advil knocked right out.
That’s not necessarily what’s in something that says Excedrin on it. Here’s a list of all the different products that contain the word excedrin on the label, along with what’s really in it. Acetaminophen is in there a lot, but not always. Sometimes its acetaminophen by itself, or with caffiene, or sometimes it’s just aspirin or just ibuprofen, or… well, you can read the list.
Aspirin Free Excedrin: ACETAMINOPHEN | CAFFEINE
Aspirin Free Excedrin Dual (FM): MAGNESIUM | CALCIUM | ACETAMINOPHEN
Aspirin Free Excedrin Extra Strength Geltab: ACETAMINOPHEN | CAFFEINE
Excedrin: ASPIRIN | ACETAMINOPHEN | CAFFEINE
Excedrin (DI): ACETAMINOPHEN | CAFFEINE
Excedrin Aspirin Free: ACETAMINOPHEN | CAFFEINE
Excedrin Dual Aspirin Free: ACETAMINOPHEN
Excedrin Extra Strength: ASPIRIN | ACETAMINOPHEN | CAFFEINE
Excedrin Extra Strength Sinus: PSEUDOEPHEDRINE | ACETAMINOPHEN
Excedrin IB (FM): IBUPROFEN
Excedrin Ib Caplet: IBUPROFEN
Excedrin Ib Tablet: IBUPROFEN
Excedrin Migraine: ASPIRIN | ACETAMINOPHEN | CAFFEINE
Excedrin PM: DIPHENHYDRAMINE | ACETAMINOPHEN
Excedrin Pm Aspirin Free Caplet: DIPHENHYDRAMINE | ACETAMINOPHEN
Excedrin Pm Aspirin Free Geltab: DIPHENHYDRAMINE | ACETAMINOPHEN
Excedrin Pm Aspirin Free Tablet: DIPHENHYDRAMINE | ACETAMINOPHEN
Excedrin QuickTabs: ACETAMINOPHEN | CAFFEINE
Excedrin Sinus: PSEUDOEPHEDRINE | ACETAMINOPHEN
Excedrin Tension Headache: ACETAMINOPHEN | CAFFEINE
Excedrin Tri-Buffered Arthritis Strength: ASPIRIN
Sinus Excedrin: PSEUDOEPHEDRINE | ACETAMINOPHEN
I can and do buy AC&C (Aspirin, codeine & caffeine) tablets as OTC drugs in Canada.
You know, QtM, it’s odd to hear that it’s deadly.
I had a girlfriend who took 8X the textbook lethal dose of tylenol and it did nothing. Nada. For 8 hours. Then she threw up, and once she’d brushed her teeth, there were no after-effects.
There’s also a dash of caffeine in Excedrin as it potentiates (multiplies) the analgesic effects of the aspirin and acetominophen.
Well, that’s the thing. It generally won’t affect you at all until you’ve ingested a potentially lethal dose. And what’s lethal for one may not be for another.
Umm, note the phrasing in the commercials: “plus an extra ingredient that may relieve pain.” Note the “may”. Consumer Reports and similar groups don’t know of any analgesic benefit of caffiene other than some people (but not all) like the extra buzz it gives them.
If they had proof, they’d drop the “may”. (It’s also funny that after all these decades they never bothered to do their own study about their own claims. Hmmm.)
During my tenure at a dialysis facility, I learned that it was a well-known “fact” that *long-term, high-dose * usage of acetominophen caused kidney damage.
On the contrary: meet the aptly named Vicoprofen
I’m glad you put the word fact in quotation marks. In fact, there is very little evidence that long-term use of acetaminophen causes kidney damage (see below).
On the other hand, long term use of analgesics containing phenacetin in combination with aspirin and caffeine are strongly associated with kidney failure (so-called analgesic nephropathy). Phenacetin is no longer available.
The jury is out on whether non-phenacetin containing combination analgesics damage the kidneys. Ref#1 Ref#2.
This is a great example of why manufacturers need to SIMPLIFY their line ups.
To clarify: I am referring to “Excedrin Extra Strength” by Bristol-Myers Squibb. Right under the red “Excedrin” it says, “Acetaminophen, Aspirin, and Caffeine.”
Active ingredients are: Acetaminophen 250 mg, Aspirin 250 mg, Caffeine 65 mg.
And I highly recommend it if you suffer from caffeine (or rather, lack of) migraines.
Isn’t it easier to do cold-extraction from acetaminophen than aspirin though? In other words, isn’t it easier to separate the codeine from acetaminophen than aspirin? I mean, anyone with five minutes, and Internet connection and a coffee filter can do that.
We had a case here in Cincinnati last year where a toddler died after her mother, ignorant that not all Tylenols are created equal, gave her the adult version. The child’s liver was destroyed and she died. A media campaign followed where all people were urged to educate themselves about these OTC products.
On a related note, my cousin’s husband’s sister was given aspirin when she was a child. She died as a result of the aforementioned Reye’s Syndrome.
Deaths are rare, but they do happen.